Fentanyl often referred to as heroin’s synthetic cousin is a synthetic opioid that is known for being much stronger than heroin and other analgesics. This deadly drug has been gaining exposure in the addiction world and is one of the leading causes of drug abuse overdose. The Center for Disease Control and Prevention has said that Fentanyl is 100 times more potent than morphine and even more so than heroin. Whether the drug is being added to other opioids or taken alone, using fentanyl increases the likelihood of fatal overdose. Recognizing the signs and symptoms of addiction in yourself or a loved one is key to getting the right treatment before it’s too late.
What is Fentanyl?
Fentanyl is a type of opioid, typically found in powder form, that was intended to be an anesthetic. Pharmaceutical companies marketed the drug as an anesthetic but it was later discovered that it had a dual ability to act as a painkiller when given in small quantities. Hospitals and trained clinical doctors began carefully measuring the appropriate dosage of fentanyl to ensure the dose was not only effective but safe.
According to the National Institute on Drug Abuse (NIDA), there were 19,413 synthetic opioid-related overdoses in 2016 alone. Fatal Overdoses involving synthetic opioids including fentanyl, increased almost 47% from 2016 to 2017.3 Roughly 28,400 people died from overdoses involving synthetic opioids other than methadone in 2017.
National law enforcement has indicated that much of the synthetic opioid overdose increase may be due to illegally or illicitly made fentanyl.
When the drug is bought off the streets, the dose and mix of chemicals is not regulated and often dealers and users don’t realize how strong fentanyl really is. To get the same effect as a typical dose of heroin, you would only need about 1/10th of the amount. Fentanyl also looks identical to heroin and is often mixed up. These reasons all increase the deadliness of fentanyl and cause high overdose rates.
Side Effects of Fentanyl
- Slowed breathing
- Mood swings
Like morphine, heroin, and other opioids, fentanyl works by communicating with the parts of the brain that cause emotions and pain. It increases the “feel good” chemicals and decreases both physical and emotional pain. Addiction to opioids can cause the brain to become dependant on the drug to feel pleasure. In turn, attempting to quit can lead to severe anxiety, depression, and mental health issues.
Apart from the short term effects, Fentanyl may cause, repeated use can leave lasting damage to the body.
Some of the Long Term Side Effects Include:
- Heart Failure
- Liver Damage
- Kidney Damage
- Mental Health Deterioration
- Brain Damage
Signs of Fentanyl Addiction
Recognizing the signs and symptoms of addiction in your loved one could help you intervene before it’s too late. Addiction changes people’s behavior and overall personality. If you suspect that your loved one is using drugs, and any of the below signs are true for them, you should consider intervening. Some of the more common symptoms of Fentanyl Addiction include:
- Manic/Depressive Behavior
- Anger Tantrums
- Loss of Interest in everyday life
- Stealing Money
- Trouble Sleeping
- Not keeping in touch with family or friends
- Weight Gain or Weight Loss
Signs of Fentanyl Overdose
- Severe Confusion
- Slow Breathing
- Trouble Walking, Talking, and Hearing
- Obvious Sedation
- Constricted Pupils
A fentanyl overdose has the potential to be fatal. if you think you or a loved is using fentanyl recreationally and may be suffering from addiction, be sure to purchase and always carry Naloxone (Narcan, Evzio). Naloxone is a medication designed to reverse the effects of an overdose and increase the chances of survival. When administered within a reasonable amount of time, it has been known to save lives. Since Fentanyl always creates a sedated like state of being, it’s important to know how to recognize an overdose so you can administer Naloxone when needed.
According to the Center for Disease Prevention and Control, Fentanyl is the leading cause of overdose in the Nation and is only increasing. This is likely done to it being less expensive than heroin but much stronger. Many people overdose from Fentanyl by accident thinking it is heroin, or not knowing that extra fentanyl was added to other drugs.
When too much Fentanyl enters the body, the nervous system is overwhelmed and basic bodily functions shut down. At the same time, since fentanyl is a depressant, the respiratory system is also harmed.
If you or a loved one exhibits any of these symptoms while using fentanyl, it is important to seek medical assistance immediately. Even if you are unaware that fentanyl has put into your drugs, these symptoms should never be ignored.
Treatment for Fentanyl Addiction
Addiction to Fentanyl is a serious illness that requires a full medical rehabilitation plan. The first step in any addiction treatment is a drug detox. This period of time will enable the individual to safely and effectively rid their body of the drug and its harmful toxins. From there, individuals will typically enter an inpatient residential treatment.
Residential treatment centers offer the individual a place to rebuild their health, both physical and mental, under the supervision of qualified professionals. Treatment centers will have licensed therapists, doctors, nurses, nutritionists, pharmacists, and holistic practitioners on hand to help with every aspect of recovery.
Each Individual will have a personalized treatment plan with services tailored to meet their needs. Different combinations of talk therapy, medicated assistance, and holistic treatments will ensure a full recovery is achieved, and long term aftercare is planned. Addiction is a lifelong disease, and detoxing isn’t enough. Going back even for just “one last high” has the potential to cause a fatal overdose. A full treatment plan under the supervision of clinical professionals is needed to ensure lifelong recovery.
You can reach our team of professionals by contacting us here.